Dermal fillers are all in the rage in the contemporary world of cosmetic and plastic surgery. These treatments can enhance the appearance of youthfulness in various areas of the face and body with no surgery or downtime, making them incredibly popular. Fillers are referred to by many names including injectables, soft tissue fillers, and dermal fillers.
There are various brands of fillers on the market, such as Restylane, Juvederm, Radiesse, Sculptra, and Bellafill. While the brand names and formulas of these products may vary, the primary ingredients of many injectables are the same. Fillers are, for the most part, made up of one or more of the following ingredients – hyaluronic acid (HA), Calcium Hydroxylapatite (CH), poly-l-lactic acid, collagen, and/or autologous fat.
How Fillers “Go Bad”
Prior to being released into the larger medical community, a filler brand must receive approval for its new product by the Federal Drug Administration (FDA). This approval process involves reviewing the results of carefully conducted clinical trials according to high safety standards.
Regardless of whether or not the filler brand itself has been approved by the FDA for its safety and effectiveness, the delivery of the product is completely up to the medical professional administering the injection. Their skill level will determine the results.
Should a cosmetic surgeon fail to correctly inject a filler, there can be disastrous, though often repairable, results. The appearance of a bad filler job can be embarrassing to the patient and should be avoided at all costs. Below are five signs that your filler job has gone wrong.
5 Signs that Your Filler Job “Went Bad”
There are several signs that the body can give when a facial injection of filler has gone wrong. The first is puffiness long after the initial injection. Normally, a patient may experience swelling or puffiness in the area for up to twenty-four hours. This is considered a common side effect that should be no cause for concern. Should the swelling or inflammation in the area persist past a day or two, however, it may become necessary to consult your plastic surgeon or primary care physician.
The causes of persistent swelling can be numerous and each possibility comes with its own set of risks. It is possible that the swelling is caused by vascular occlusion. This occurs when the injection needle perforates a blood vessel or when the injectable is inserted close enough to a blood vessel to cause blockage of said vessel.
There are two types of vascular occlusion. The first occurs immediately upon injection and is obvious to the cosmetic surgeon. This is referred to as arterial occlusion and is very serious. It is possible that this can cause tissue degradation and necrosis. Should it affect the area near the eye, it is possible that it can cause vision loss.
The second type of vascular occlusion is venous occlusion. This is less severe and is identifiable only hours after the procedure has been performed. The signs of vascular occlusion are not limited only to swelling. Additional symptoms of this complication include pain, white spots, or reddish-blue coloration.
Vascular occlusions are generally treated with the administration of hyaluronidase for at least four days after the event and/or applying 2% nitroglycerin to the affected area. Taking a medication that encourages the thinning of the blood, such as Aspirin, can also aid the issue.
Asymmetrical fullness can occur after the injection is performed. This can be characteristic of a number of complications, although it is most often just a cosmetic concern that can be corrected by dissolving the filler with hyaluronidase.
Typically, asymmetrical fullness is a sign that the filler was injected poorly. It is necessary for the cosmetic surgeon to be very careful when injecting the filler into the lips, forehead, or other treatment areas. The injectable must be carefully applied evenly throughout the area to ensure symmetry. Otherwise, the patient can experience humiliating results that will be very obvious to their colleagues, friends, and loved ones.
Asymmetrical fullness can also be a sign of an allergic reaction. This allergy may be to the medical ingredient itself, or to the liquid gel in which the ingredient is suspended. Allergic reactions are rare when cosmetic surgeons do their due diligence in collecting patients’ medical histories.
With that said, allergies are fairly common and should be treated with care. The reaction can occur immediately upon injection or three to four days after the filler is applied. Other indications of an allergic reaction include tenderness and swelling.
Should asymmetrical fullness occur many days after the procedure, it occasionally indicates an infection. Infection is to be treated with care and should be addressed by a primary care physician. Antibiotics are the most common course of action.
Another cosmetic concern that can occur after a filler treatment is an unnatural appearance. This is the most common following lip fillers. Overfilled lips are known as “duck lips” and most patients who end up with this result find themselves very embarrassed by their appearance. Lip fillers must be injected sparingly to create a natural result.
Dermal Filler Fixes at Mirror Mirror Beauty Boutique
At Mirror Mirror Beauty Boutique in Houston, we’ve seen it all. It’s absolutely critical to find a trained medical professional whom you can trust for all of your filler needs. We recommend visiting the Mirror Mirror Beauty Boutique for a consultation with one of our highly trained aestheticians.
Doctor Paul Vitenas oversees this lovely boutique medical spa in Houston and has over 25 years of experience. Dr. Vitenas and his staff are professional filler providers who will help to ensure your safety and comfort before, during, and after the procedure. You may contact the boutique via phone at (281) 810-9083 or via the Contact form on its website.